MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 68 HI-FLOW KIT; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 68 HI-FLOW KIT; NRY
Catalog Number 5MAXACE068KIT-B
Medical Device Problem Codes Retraction Problem (1536); Physical Resistance (2578); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/16/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the internal carotid artery (ica) using a penumbra system ace 68 hi-flow kit.During the procedure, the penumbra system ace 68 reperfusion catheter (ace 68) was advanced through another manufacturer's sheath utilizing a triaxial (penumbra system 3max reperfusion catheter (3max) and another manufacturer's guidewire).The patient had tortuous anatomy with a 360 degree loop in the distal ica.Another manufacturer's stent device was deployed in the thrombus located in the distal m1 segment and the ace 68 was advanced to the mid m1 segment.The physician then used the solumbra technique and pulled the stent device through the ace 68 without an issue; however, a minimal amount of thrombus was captured.The physician then advanced a smaller stent device from the m2 segment coming back to the m1 segment for the second pass.While attempting to pull the stent device back into the ace 68, the physician experienced significant resistance and was unable to pull the stent into the ace 68.Therefore, the physician retracted both the stent and the ace 68 back into the ica and was then able to pull the stent device back into the ace 68 without an issue.The physician then used the same stent device and ace 68 for the third pass and advanced the stent device into the thrombus.However, while attempting to pull the stent device back into the ace 68, the physician met resistance again and was unable to pull the stent device into the ace 68.Therefore, the physician retracted both the stent and the ace 68 back into the ica and was then able to pull the stent device through the ace 68 without an issue.After successfully removing both the stent device and the ace 68 from the patient's body, the physician removed the shuttle sheath and ended the procedure.Upon inspection of the ace 68, outside the patient's body, the physician noticed that it appeared to have an "accordion" effect to the stainless steel and nitinol reinforcement.In addition, the tip of the sheath appeared to be damaged.The patient's artery was not opened due to the patient's anatomy and thrombectomy resistant clot.The patient eventually expired due to the stroke that he came into the hospital with.There was no report of an adverse effect to the patient related to the use of any penumbra devices.Additionally, the physician does not attribute the patient's death to the use of the penumbra devices.
 
Additional Manufacturer Narrative
Results: the penumbra system ace 68 reperfusion catheter (ace 68) had multiple adjacent kinks in the following regions: approximately 4.0 to 6.0 cm from the hub and approximately 107.0 to 116.0 cm from the hub.The ace 68 was also kinked approximately 97.0, 99.0, 101.0, and 103.0 cm from the hub.Conclusions: evaluation of the returned device revealed it was kinked in multiple locations throughout its length.This damage likely occurred due to repeated forceful manipulation of the ace 68 against resistance.Damage to the non-penumbra sheath (as was reported in the complaint) may have also contributed to the damage found on the ace 68.The damage observed on the distal shaft of the ace 68, as well as tortuous patient anatomy, likely contributed to the inability to retract the stent device into the ace 68.The non-penumbra 6f sheath, non-penumbra stents, non-penumbra guidewire, and 3max mentioned in the complaint were not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM ACE 68 HI-FLOW KIT
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5898591
Report Number3005168196-2016-01213
Device Sequence Number18955872
Product Code NRY
UDI-Device Identifier00814548017532
UDI-Public00814548017532
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K161640
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/10/2017
Device Catalogue Number5MAXACE068KIT-B
Device Lot NumberF70231
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/12/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/25/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/23/2016
Supplement Report FDA Received Date12/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age82 YR